Lake-Effect Snow, Chippewa
- When
- December 1, 8:00 PM EST to December 3, 2:00 AM EST
- Where
- Chippewa forecast zone
- Reported by
- Official NWS Observations
Cold air surged into Northern Michigan on west-northwest winds, thanks to low pressure near James Bay. Locally heavy lake effect developed into Eastern Upper and Northwest Lower Michigan, with most of the snow falling on the morning of the 2nd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Cold air surged into Northern Michigan on west-northwest winds, thanks to low pressure near James Bay. Locally heavy lake effect developed into Eastern Upper and Northwest Lower Michigan, with most of the snow falling on the morning of the 2nd. Sault Ste Marie had 8.5 inches of snow by daybreak. Kalkaska, Darragh, Elmira, Gaylord, and Wolverine were among other communities that ended up in the 6 to 8 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 6:59 PM EST, 1 hour 1 minute earlier.
204 FXUS63 KAPX 312359 AFDAPX AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 800 PM EDT SUN OCT 31 2010 .SYNOPSIS.../ISSUED AT 346 PM/ COOL NORTH TO NORTHWEST FLOW ACROSS THE LAKES...WILL KEEP SOME LAKE INDUCED SPRINKLES OR FLURRIES GOING THIS EVENING DOWNWIND OF THE LAKES. OTHERWISE...A LARGE AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT AND REMAIN IN PLACE THROUGH TUESDAY. THIS SYSTEM WILL BRING A COUPLE DAY STRETCH OF QUIET WEATHER AND FAIR SKIES TO NORTHERN MICHIGAN...WITH DAYTIME TEMPERATURES RUNNING CLOSE TO SEASONAL READINGS. RAIN CHANCES WILL RETURN TO THE REGION FOR WEDNESDAY...FOLLOWED BY SOME RAIN AND SNOW POSSIBILITIES ON THURSDAY AND FRIDAY...AS A STRONG STORM SYSTEM IMPACTS THE EAST COAST. ADAM && .SHORT TERM.../ISSUED AT 346 PM/...TONIGHT DRYING CONTINUES TO SPREAD SOUTH ACROSS NORTHERN MICHIGAN THIS AFTERNOON BEHIND DEPARTING SHEARING EASTERN LAKES SHORTWAVE AND ATTENDANT ENHANCED MID LEVEL MOISTURE CORE. PER THE USUAL... HOWEVER...LIGHT LAKE EFFECT HARD TO DIE WITH JUST ENOUGH LAKE FLUX IN MID TEENS OVER-WATER INSTABILITY REGIME. THAT SAID...CLEAR SUPPORT IN RECENT RADAR TRENDS THAT INCREASINGLY OFF THE DECK DRY AIR BEGINNING TO WIN OUT...WITH A CLEAR WEAKENING TREND AND LOSS OF AREAL COVERAGE. DRY AIR...ENHANCED BY FAVORABLE DOWNSLOPE FLOW OFF THE CANADIAN PLATEAU NORTH OF THE SOO...EVEN BEGINNING TO SCOUR OUT MUCH OF THE CLOUD DECK ACROSS EASTERN UPPER AND INTERIOR SECTIONS OF NORTHERN LOWER MICHIGAN. CAA HAS RESULTED IN A RATHER COOL LAST DAY OF OCTOBER...WITH AFTERNOON HIGHS ONLY IN THE LOW TO MID 40S. FORECAST CONCERNS TONIGHT CENTER ON LINGERING LAKE CONCERNS THIS EVENING... FOLLOWING BY CLOUD TRENDS AND ASSOCIATED OVERNIGHT LOW TEMPERATURES. ANY LINGERING LIGHT LAKE-INDUCED RAIN AND SNOW SHOWERS IN FAVORED NORTH FLOW AREAS OF NORTHWEST LOWER MICHIGAN SHOULD QUICKLY COME TO AN END EARLY THIS EVENING AS DRY AIR WEDGE CONTINUES TO DEEPEN AND OVER-WATER INSTABILITY LESSENS WITH 850MB TEMPERATURES WARMING A FEW DEGREES. BIGGER STORY OVERNIGHT IS CLOUD TRENDS...WITH SOME POTENTIAL FOR CURRENT STRATO-CU DECK TO EXPAND BELOW STRENGTHENING SUBSIDENCE/NOCTURNAL ENHANCED INVERSION. HOWEVER...GIVEN TRENDS OBSERVED THIS AFTERNOON...SIDED HEAVILY TOWARDS INHERITED FORECAST ...FEATURING CLEARING SKIES OVERNIGHT. THIS...OF COURSE...HAS A DIRECT AFFECT ON TEMPERATURES...WITH ANTICIPATED CLEAR SKIES AND LIGHT WINDS UNDER OVERHEAD HIGH PRESSURE LEADING TO IDEAL RADIATIONAL COOLING CONDITIONS. LATEST METBC GUIDANCE TRENDED GREATLY TOWARDS THIS COOLER SOLUTION AND HAVE USED IT AS A STARTING POINT FOR THE OVERNIGHT LOWS. THUS...LOOK FOR TEMPERATURES BY MORNING RANGING FROM THE LOWER 20S (UPPER TEENS?) IN THE TRADITIONAL COOLER SPOTS OF THE AUSABLE RIVER VALLEY AND INTERIOR SECTIONS OF NORTHEAST LOWER...TO THE UPPER 20S AND LOWER 30S NEAR THE IMMEDIATE GREAT LAKES SHORELINES. MSB && .LONG TERM.../ISSUED AT 346 PM/...MONDAY AND BEYOND FAIRLY QUIET WEATHER PATTERN IS STILL EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF DAYS THEN POSSIBLY BECOME A BIT MORE ACTIVE. THERE WILL BE A COLD FRONT CROSSING THE REGION MIDWEEK AND LAKE EFFECT/ENHANCEMENT CONCERNS LATE IN THE WEEK. WE WILL ALSO BE WATCHING A COUPLE OF POSSIBLE EAST COAST SYSTEMS LATE IN THE WEEK AND NEXT WEEKEND. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW CLIMO FOR EARLY NOVEMBER THROUGH THE PERIOD. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND POPS DURING THE MID AND LATE WEEK PERIODS. MONDAY AND MONDAY NIGHT...SURFACE HIGH PRESSURE IS PRETTY MUCH SMACK DAB OVER NORTHERN MICHIGAN DURING THE DAY...BEFORE IT SLIDES OFF TO THE EAST AT NIGHT WHILE UPPER LEVEL CYCLONIC FLOW CONTINUES. OVER LAKE INSTABILITY REMAINS ALRIGHT (LAKE-850 MB DELA TS IN THE MID TEENS) WITH 900-700 MB RH IN THE 60 TO 70 PERCENT RANGE. WINDS WILL BE 10 KNOTS OR LESS OUT OF THE SOUTHWEST. SO THE QUESTION IS WHETHER OR NOT CAN GENERATE ANY LAKE EFFECT RAIN OR SNOW SHOWERS. AT THIS POINT DO NOT THINK THE FLOW IS STRONG ENOUGH TO JUSTIFY POPS SO WILL JUST INCREASE CLOUDS A BIT ACROSS FAVORED SW FLOW AREAS. ELSEWHERE...CLEAR TO PARTLY CLOUDY SKIES WITH HIGHS IN THE LOWER TO MIDDLE 40S AND LOWS IN THE LOWER TO MIDDLE 20S. TUESDAY...SURFACE RIDGE CONTINUES TO RETREAT TO THE EAST WITH INCREASING HEIGHTS ALOFT. THEREFORE...EXPECT SUNNY TO PARTLY CLOUDY SKIES AND HIGHS OF WELL INTO THE 40S TO AROUND 50. WEDNESDAY...IT STILL LOOKS LIKE A DECENT COLD FRONT WILL MOVE THROUGH THE REGION LEADING TO A GOOD CHANCE OF RAIN SHOWERS. MOSTLY CLOUDY WITH HIGHS IN THE MIDDLE TO UPPER 40S. THURSDAY AND FRIDAY...POSSIBLE LAKE EFFECT/ENHANCED RAIN AND SNOW SHOWERS THURSDAY AND FRIDAY WITH A DECENT NORTHERN STREAM SHORT WAVE MOVING ACROSS THE REGION...WHICH MAY TRY TO INTERACT WITH A POSSIBLE STRONG EAST COAST SYSTEM. THE BEST SHOT OF PRECIPITATION LOOKS TO BE IN NORTHERLY/NORTHWESTERLY FLOW FAVORED AREAS. HIGHS IN THE UPPER 30S TO MIDDLE 40S AND LOWS IN THE MIDDLE 20S TO LOWER 30S. SATURDAY AND SUNDAY...EXTENDED MODELS CONTINUE TO HAVE DIFFICULTY WITH A POSSIBLE SECOND EAST COAST SYSTEM...WHILE OTHER MODELS HAVE BUILDING HEIGHTS/PRESSURES FROM THE WEST. FOR NOW WILL NOT HAVE POPS WITH HIGHS IN THE UPPER 30S TO LOWER 40S SATURDAY AND MIDDLE TO UPPER 40S SUNDAY. LOWS IN THE MIDDLE 20S TO LOWER 30S. SULLIVAN && .MARINE.../ISSUED AT 346 PM/ HIGH PRESSURE SETTLES IN...AND HOLDS THROUGH MONDAY NIGHT FOR NO MARINE ISSUES. SW WINDS DEVELOP TUESDAY WITH THE DEPARTURE OF THE HIGH PRESSURE. NEW ADVISORIES DO NOT LOOK NEEDED UNTIL TUESDAY NIGHT AT THIS POINT. && .AVIATION.../ISSUED AT 800 PM/...VALID FOR 00Z TAFS MAINLY VFR. WEAK LAKE EFFECT SHOWERS REDEVELOPING OVER NORTHERN LAKE MI...COULD STILL SEE A STRAY -SHRA/-SHSN AT TVC THIS EVENING ALONG WITH BRIEF MVFR CIGS. OTHERWISE...HIGH PRESSURE SETTLING IN OVER UPPER MI WILL PROVIDE FOR DRY WX. JZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EST WED DEC 1 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 021200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 417 PM EST WED DEC 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT MODERATE TO LOCALLY HEAVY LAKE EFFECT SNOWFALL...IS EXPECTED TO BEGIN TONIGHT ACROSS PORTIONS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. THE HEAVIEST SNOWFALL IS EXPECTED IN NORTHERN PORTIONS OF CHIPPEWA COUNTY OF EASTERN UPPER MICHIGAN...AND ACROSS THE HIGHER TERRAIN OF NORTHWEST LOWER MICHIGAN NORTH OF M-72 AND ALONG/WEST OF I-75. PLEASE SEE LATEST WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING LAKE EFFECT SNOWFALL WILL PERSIST THURSDAY AND THURSDAY NIGHT. THE HEAVIEST SNOWFALL IS AGAIN EXPECTED IN NORTHERN CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN. THE SNOW WILL TAPER OFF FRIDAY...BUT ADDITIONAL PERIODS OF LAKE EFFECT SNOW SHOWERS CAN BE EXPECTED SUNDAY AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION AND SNOWFALL AMOUNTS AT ANY TIME. JPB
The national radar mosaic for the moment the first event began.
6 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271093, 271094, 271095, 271096, 271097, 271098.